Dense Fog, Prince William
- When
- December 2, 12:15 AM EST to 10:00 AM EST
- Where
- Prince William forecast zone
- Reported by
- ASOS
Visibility was reported to be around one quarter mile at Manassas Airport.
High pressure was moving off the Mid Atlantic coast overnight. Abundant low level moisture and light winds contributed to fog development across the region.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
High pressure was moving off the Mid Atlantic coast overnight. Abundant low level moisture and light winds contributed to fog development across the region.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Dec 1, 9:39 PM EST, 2 hours 36 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 939 PM EST SAT DEC 1 2012 .SYNOPSIS... HIGH PRESSURE WILL MOVE OFF THE EASTERN SEABOARD OVERNIGHT. A WEAK COLD FRONT WILL MOVE ACROSS THE REGION LATE SUNDAY INTO EARLY MONDAY. HIGH PRESSURE WILL BUILD ACROSS THE AREA LATE MONDAY INTO EARLY TUESDAY...WITH THE NEXT FRONTAL BOUNDARY EXPECTED LATE TUESDAY INTO EARLY WEDNESDAY. HIGH PRESSURE RETURNS FOR THURSDAY AND FRIDAY. && .NEAR TERM /THROUGH SUNDAY/... MAIN CONCERN IS WITH DENSE FOG POTENTIAL FOR THE OVERNIGHT PERIOD. LATEST 01Z LAMP GUIDANCE SUGGESTS SOME POCKETS OF HALF MILE FOG MAINLY ALONG THE WESTERN SHORE OF THE BAY AND A FEW AREAS EAST OF THE BLUE RIDGE. LATEST 01/23Z HRRR 3KM MODEL GUIDANCE IS MORE PESSIMISTIC AND HAS 1/4 MILE VSBYS PRETTY MUCH EVERYWHERE EAST OF THE BLUE RIDGE. LATEST OBS MAINLY IN 3-5SM RANGE...WITH A COUPLE OF SFC SITES IN SOUTHERN ST. MARYS COUNTY DOWN TO 1/4 MILE. WEAK EASTERLY FLOW AT THE SURFACE STILL EVIDENT ACROSS THE REGION AS THE WEAK...DIFFUSE FRONT IS STILL ALONG THE APPLACHAINS. ONE FACTOR GOING AGAINST DENSE FOG IS SOME HIGH CLOUDS EXPECTED TO STREAM IN LATE TONIGHT. BUT THINK THEY WILL BE TOO LATE TO HALT FOG PRODUCTION. GIVEN ABUNDANT LOW LEVEL MOISTURE...AND GUIDANCE SHOWING 1/4 MILE FOG A LIKELY BET...WILL ISSUE A DENSE FOG ADVISORY FOR TONIGHT FOR AREAS ALONG AND EAST OF THE BLUE RIDGE TO THE CHESAPEAKE BAY. ON SUN...AFTER A PERIOD OF EARLY MORNING FOG...EXPECT SOUTHERLY WINDS TO SCOUR OUT REMAINING FOG BY LATE MORNING. 850 HPA TEMPS EXPECTED TO BE IN THE RANGE OF 3-5 DEGC WARMER THAN TODAY. GIVEN DECENT AFTERNOON MIXING...EXPECT WARMER TEMPS FOR SUN THAN WHAT WAS EXPECTED TODAY. HOWEVER...SHOULD SOME AREAS REMAIN FOG SHROUDED LONGER...TEMPS WILL CERTAINLY BE A BIT COOLER THAN WHAT IS ADVERTIZED...MAX TEMPS RANGING FROM THE LOW/MID 50S NORTH- CENTRAL MD TO MID 60S IN CENTRAL VA. PREVIOUS DISCUSSION FOLLOWS... && .SHORT TERM /SUNDAY NIGHT THROUGH MONDAY NIGHT/... A WEAK COLD FRONT WILL APPROACH THE MASON DIXON LINE BY 00Z MONDAY AND DISSIPATE AS IT PUSHES SOUTH OVER THE CWFA. MODELS DO AGREE THE BEST CHANCES OF PRECIP WILL BE IN THE HIGHLANDS AND ALONG THE MASON DIXON LINE. HAVE ADJUSTED POPS AND TIMING DURING THIS PERIOD. TEMPS LOOK WARM ENOUGH THAT THERE SHOULDN'T BE ANY PTYPE ISSUES. POPS LOOK LOW ACROSS THE FAR SE CWFA AT THIS TIME...SO WILL LEAVE OUT ANY MENTION OF PRECIP AT THIS TIME. && .LONG TERM /TUESDAY THROUGH SATURDAY/... HIGH PRESSURE WILL REMAIN OFF THE SE COAST ON TUESDAY AS A COLD FRONT APPROACHES FROM THE OHIO VALLEY. THE FRONT SHOULD PUSH THROUGH THE CWFA LATE TUESDAY INTO EARLY WEDNESDAY...ACCOMPANIED BY SCATTERED SHOWERS. TEMPERATURES WILL RANGE 10 TO 15 DEGREES ABOVE NORMAL TUESDAY AND TUESDAY NIGHT. TEMPS WILL BE WARM ENOUGH FOR ALL RAIN...EVEN AT THE HIGHER ELEVATIONS. HIGH PRESSURE RETURNS FOR THURSDAY...BUT SHOULD MOVE OFFSHORE ON FRIDAY AHEAD OF THE NEXT FRONTAL SYSTEM. THE FRONT IS EXPECTED TO IMPACT THE AREA DURING THE WEEKEND. && .AVIATION /02Z SUNDAY THROUGH THURSDAY/... WILL UPDATE TERMINALS BY 03Z FOR A DEGRADATION IN IFR TO LIFR FOG FOR EARLY SUNDARY MORNING...ESPECIALLY FOR THE METRO TERMINALS. EXPECT CONDITIONS IMPRVG BY 13-14Z ABOVE IFR TO VFR BY 15Z. MVFR CONDITIONS POSSIBLE LATE SUNDAY NIGHT/EARLY MONDAY AS A WEAK COLD FRONT APPROACHES THE MASON DIXON LINE. THE NORTHERN TERMINAL SITES WILL BE THE MOST LIKELY TO HAVE CIGS/VSBYS REDUCED IN SCT SHOWERS. A SECOND COLD FRONT IS EXPECTED TUESDAY NIGHT INTO WEDNESDAY... BRINGING ANOTHER ROUND OF SCT SHOWERS. && .MARINE... LIGHT EASTERLY FLOW OR CALM CONDITIONS OVER THE WATERS TONIGHT. SOME AREAS OF FOG BELOW 1 NM EXPECTED. ON SUNDAY...SOUTHERLY FLOW WILL SET UP...BUT WINDS EXPECTED TO BE LESS THAN 10 KTS MARINE WIDE. A WEAK COLD FRONT WILL APPROACH THE MASON DIXON LINE LATE SUNDAY NIGHT INTO EARLY MONDAY AND DISSIPATE AS IT PUSHES SOUTH ACROSS THE NORTHERN WATERS. A SECOND COLD FRONT IS EXPECTED TO IMPACT THE REGION TUESDAY NIGHT INTO EARLY WEDNESDAY. HIGH PRESSURE RETURNS FOR THURSDAY. && .LWX WATCHES/WARNINGS/ADVISORIES... DC...NONE. MD...NONE. VA...NONE. WV...NONE. MARINE...NONE. && SYNOPSIS...SMZ NEAR TERM...SMZ SHORT TERM...NWL LONG TERM...NWL AVIATION...SMZ MARINE...SMZ
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1012 PM EST SAT DEC 1 2012 ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057- 021000- CHESAPEAKE BAY NORTH OF POOLES ISLAND MD- CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD- CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD- CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD- CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA- TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD- TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD- TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA- PATAPSCO RIVER INCLUDING BALTIMORE HARBOR- CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY- CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER- PATUXENT RIVER TO BROOMES ISLAND MD- TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD- SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS- CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE- 1012 PM EST SAT DEC 1 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF COLUMBIA. .DAY ONE...TONIGHT A DENSE FOG ADVISORY HAS BEEN ISSUED FOR THE I-95 CORRIDOR TO THE CHESAPEAKE BAY FOR EARLY SUNDAY MORNING...WITH LOCALLY DENSE FOG OF ONE QUARTER MILE OR LESS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504- WVZ050>053-055-501>506-021000- WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD- EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA- ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON- ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER- NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND- EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY- WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL- WESTERN PENDLETON-EASTERN PENDLETON- 1012 PM EST SAT DEC 1 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA... NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND WITH THE EXCEPTION OF GARRETT COUNTY. .DAY ONE...TONIGHT A DENSE FOG ADVISORY HAS BEEN ISSUED FOR PORTIONS OF NORTHERN VIRGINIA AND THE CENTRAL MARYLAND PIEDMONT FOR EARLY SUNDAY MORNING...WITH LOCALLY DENSE FOG OF ONE QUARTER MILE OR LESS. WHERE TEMPERATURES ARE NEAR FREEZING...A FEW SLICK SPOTS OF BLACK ICE ARE POSSIBLE OVERNIGHT IN AREAS OF DENSE FOG. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. SMZ
The national radar mosaic for the moment the first event began.
7 dense fog. Local standard time, as filed.
Visibility was reported to be around one quarter mile at Manassas Airport.
Visibility was reported to be around one quarter mile at Dulles International Airport.
Visibility was reported to be around one quarter mile at Dulles International Airport.
Visibility was reported to be around one quarter mile at Warrenton Faquier Airport.
Visibility was reported to be around one quarter mile at Warrenton Faquier and Dulles Airport.
Visibility was reported to be around one quarter mile at Fort Belvoir.
Visibility was reported to be around one quarter mile at Fort Belvoir Airport.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2012Every state in 2012This day in weather historyWarnings in Virginia, December 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 425710, 425709, 425714, 425711, 425712, 425708, 425713.